Hail, Decatur
- When
- May 12, 1:05 PM CST
- Where
- Decatur County, 1.73 mi NE of Decatur City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.750, -93.800
The low pressure from the previous night moved north through western Iowa during the morning of the 12th. A cold front extending south from the low moved east across Iowa during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The low pressure from the previous night moved north through western Iowa during the morning of the 12th. A cold front extending south from the low moved east across Iowa during the afternoon. The atmosphere became unstable ahead of the front with surface dewpoints in the 60s. The freezing level remained quite high at around 14,000 feet. CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 600 J/kg. Available CAPE was around 3000 J/kg with the downdraft CAPE around 800 J/kg. The LCL was quite low only 750 meters. Shear was strong with 50 to 55 kts of effective shear available. The lifted index fell to -6 to -9 C by the early afternoon. The low level jet remained strong at 30 to 40 kts, and transported deep moisture into the state. Precipitable water increased to 1.6 inches. The K index was near 40. By the early afternoon, a broad line of thunderstorms formed ahead of the cold front. A few of the storms became severe. Nickel size hail fell in Decatur County. High winds were reported in Clarke and Marion Counties. A grain bin was damaged and a garage was destroyed in Clarke County. A 64 MPH wind was measured in Marion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 12:02 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 102 PM CDT MON MAY 12 2014 .SHORT TERM /TODAY/... ISSUED AT 321 AM CDT MON MAY 12 2014 TWO PROBLEMS TODAY ARE BOTH WITH CONVECTION THE EARLY MORNING CONVECTION WILL BE AN ISSUE WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MOVING INTO ALREADY SATURATED AREAS. THIS IS ASSOCIATED WITH A WEAK WAVE IN THE FLOW THAT IS LIFTING NORTHEAST ACROSS THE STATE. ADDITIONAL DEVELOPMENT IS LIKELY OVER THE SOUTHEAST HALF OF THE STATE WITH THE COLD FRONT PROGRESSING EAST. THE HRRR HAS WHAT SEEMS TO BE A REASONABLE HANDLE ON THIS. SEVERITY WILL DEPEND ON HOW MUCH RECOVERY WE CAN ACHIEVE AFTER THE MORNING CONVECTION. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 321 AM CDT MON MAY 12 2014 PRECIPITATION WILL MOVE OUT OF THE STATE BY 06Z AS THE PATTERN CHANGES FROM A SOUTHWEST FLOW TO A NORTHWEST FLOW. CANADIAN HIGH PRESSURE WILL DOMINATE THE WEEKS WEATHER WITH TEMPERATURES WELL BELOW NORMAL. WILL POTENTIAL NEED TO CONSIDER SOME FROST WORDING LATER IN THE WEEK, BUT CERTAINTY IS NOT THERE AT THIS TIME BECAUSE OF THE POTENTIAL FOR SOME CLOUD COVER. IT WILL LIKELY TAKE UNTIL THE WEEKEND BEFORE THE COOL HIGH PRESSURE MOVES OFF TO THE EAST. WARMING AND AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED LATER IN THE WEEKEND. && .AVIATION...12/18Z ISSUED AT 102 PM CDT MON MAY 12 2014 UNSETTLED WEATHER EXPECTED THRU THE TAF PD AS A SFC COLD FRONT SWEEPS THRU THE RGN. SHRA/TSRA POSSIBLE THRU THIS EVE AT THE KOTM...KDSM AND KALO TERMINALS. IFR/MVFR CIGS FILL IN BEHIND THE FROPA. IFR/MVFR CIGS EXPECTED TO LIFT BY 15Z TUE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...MS MAY 14 AVIATION...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT MON MAY 12 2014 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-131745- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SOME OF THE STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-131745- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO TONIGHT...BUT WILL END FROM WEST TO EAST BEGINNING BY LATE AFTERNOON. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 100 PM AND 800 PM. ZOGG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 1 NW GRISWOLD 41.25N 95.16W
05/12/2014 M4.10 INCH CASS IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 4.10 INCHES OF RAIN
&&
KOTENBERGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT MON MAY 12 2014
IAZ074-075-084>086-094>096-121530-
APPANOOSE IA-MAHASKA IA-DECATUR IA-WAPELLO IA-LUCAS IA-WAYNE IA-
MARION IA-MONROE IA-
934 AM CDT MON MAY 12 2014
...HEAVY RAINFALL MAY LEAD TO MINOR FLOODING...
THROUGH 930 AM...THUNDERSTORMS WITH HEAVY RAINFALL HAVE PRODUCED AS
MUCH AS 2 TO 3 INCHES OF RAIN IN A COUPLE HOURS OVER SOUTHEAST IOWA.
THIS HEAVY RAINFALL WILL LEAD TO SIGNIFICANT RUNOFF AND MAY CAUSE
SOME MINOR FLOODING. ANY FLOODING WILL BE SHORT-LIVED.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...CHARITON...ALBIA...CORYDON...EDDYVILLE...
RATHBUN LAKE...OTTUMWA INDUSTRIAL AIRPORT...FREMONT...SEYMOUR...
MORAVIA...RUSSELL...LOVILIA...ALLERTON...BEACON...HUMESTON...
UNIVERSITY PARK...MYSTIC...BUSSEY AND BLAKESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DO
NOT DROWN.
&&
LAT...LON 4107 9328 4146 9241 4117 9241 4116 9218
4110 9218 4110 9219 4098 9258 4058 9328
4058 9378
TIME...MOT...LOC 1430Z 240DEG 49KT 4091 9321
ZOGGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 PM CDT MON MAY 12 2014 IAZ049-050-060>062-073>075-083>086-094>097-121945- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER... DYSART...GLADBROOK...DES MOINES...NEWTON...GRINNELL...INDIANOLA... NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 1242 PM CDT MON MAY 12 2014 ...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY RAINFALL THIS AFTERNOON... THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS WILL IMPACT PORTIONS OF CENTRAL AND EASTERN IOWA THIS AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 30. SOME OF THE STORMS SOUTH OF INTERSTATE 80 MAY BECOME STRONGER WITH LARGER HAIL POSSIBLE. ALSO BE ON THE LOOKOUT FOR HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. ZOGG
The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Marion County Emergency Manager measured a wind gust of 64 MPH. Wind speed was done by handheld instrument.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505976, 505985.